Patient Safety: It’s What It’s All About!

Pharmacy TechnicianNo Comments

As you might imagine, even after years of research and clinical studies, some medications will enter the marketplace and place the patient at risk of a serious adverse reaction. Therefore, the FDA has created two nationwide reporting systems to detect and assess these adverse effects.

The first one is called MedWatch, which is a voluntary program that allows any healthcare professional to report adverse events that are suspected to be associated with drugs, devices, or dietary supplements. In 2009, the FDA initiated this same program for consumers like us to report adverse drug reactions, and medication labels must now include a toll-free number for reporting these. This second reporting system is called the Vaccine Adverse Event Reporting System (VAERS) and is to report, you guessed it, adverse reactions to immunizations.

When it is determined that these adverse reactions pose a threat to patient safety, the FDA may require that the drug carry a black box warning. This warning appears on the label of a prescription medication to alert the consumer about any important safety concerns. It gets its name from the thick black border that surrounds the statement. There are two ways in which the FDA communicates black box warnings to consumers:

  • Product (patient) package insert (PPI), commonly seen with all birth control pill prescriptions.
  • MedGuide (patient mediation guide), which is supplemental printed information.

Recently, it was mandated that antidepressants like Prozac, Zoloft, and Paxil carry a black box warning statement to alert healthcare providers of the increased risk of suicide in children and adolescents prescribed these drugs. MedGuides must also be used not only for the brand name drug, but also for the generic version. Here are some examples of drugs that require a MedGuide:

  • Accutane, which causes birth defects in women of child-bearing age.
  • Coumadin, which reduces blood clotting.
  • NSAIDs, which may cause an increased risk of stomach ulcers.
  • Adderall, which may cause insomnia, loss of appetite, and changes in pulse or blood pressure.

As a pharmacy technician, you will most likely see these medication information sheets and medication guides attached to the bag containing the medications when you deliver them to the patient. It is important for you to confirm that this information is, indeed, provided. You might also want to encourage the patient to read the information and call the pharmacy with any questions so that they, like you, can contribute to their safety and good health.


Respond

*Required

Request Info

Loading